MORPHINE and Dying Patients - page 12
Curious about the administration of pain medication (Morphine) and possibly speeding up a patient's death.... Read More
Dec 6, '07Joined: Oct '07; Posts: 17; Likes: 14I have been a hospice continuous care nurse for 7+ years and I have no reservations about it what so ever. There is nothing worse than seeing an activly dying pt in pain and uncomfortable. I sometimes wonder if we give enough. Some docs are not comfortable (Usually non hospice docs) and won't order it titrated Examp. 0.25 mL - 2mL prn Q 2 hours. That can really tie a hospice cc nurse's hands and then were caught between the family wanted and pleading for me and the case mgr RN to do something when it's all in the docs hands or the family is scared of the morphine. It is also important to remember to get ms order for dyspnea/labored breathing. Does any one really believe that the pt is going to come out of this with drug problem!
Dec 7, '07Occupation: staff RN Specialty: 18 year(s) of experience in oncology, surgical stepdown, ACLS & OCN ; Joined: Apr '04; Posts: 278; Likes: 49Quote from AUsomeBSNYou should explain that the pt. will tell you if he/she is in pain, you are not medicating a family and shouldn't. They don't know if the pt. is in pain, you are trained to tell if a pt. is in pain the family is not. Families can get very anxious over the whole thing, but should not. You are the nurse,remember that. mso4 gtt.I am a quite new nurse with 6 months experience. I work on an ortho/neuro med surge floor. I definitely have an issue with giving morphine to a dying patient when I don't see any s/s of pain whatsoever... or if the patient says to me they don't want any morphine even though the family is pressuring me to give it every 2H. I am, however, not uncomfortable with giving it if I see that my patient needs it and they are showing s/s of pain (i.e. facial grimacing, movement, vitals, etc...).... My question is, what do you do when the family wants to dictate if the patient is in pain and they want the patient to have the morphine pushed every two hours around the clock, even when it's a PRN order????
is used only if pt. is a DNR and there is nothing else that can be done:spin:.
Dec 7, '07Occupation: staff RN Specialty: 18 year(s) of experience in oncology, surgical stepdown, ACLS & OCN ; Joined: Apr '04; Posts: 278; Likes: 49Quote from hospiceprnI agree with you, I work in a cancer center and I have seen some very large doses of ms-contin and oxycontin, but we only use a mso4 gtt. in DNR pts. who are activelyI have been a hospice continuous care nurse for 7+ years and I have no reservations about it what so ever. There is nothing worse than seeing an activly dying pt in pain and uncomfortable. I sometimes wonder if we give enough. Some docs are not comfortable (Usually non hospice docs) and won't order it titrated Examp. 0.25 mL - 2mL prn Q 2 hours. That can really tie a hospice cc nurse's hands and then were caught between the family wanted and pleading for me and the case mgr RN to do something when it's all in the docs hands or the family is scared of the morphine. It is also important to remember to get ms order for dyspnea/labored breathing. Does any one really believe that the pt is going to come out of this with drug problem!
dying and the dose usually starts at 1mg an hr. continuous and the doctor will give orders to titrate the gtt. .5mg to a certain dose. then we usually call if the pt. needs more.:spin:
Dec 11, '07Occupation: IM/Critical Care/Cardiology Specialty: compassion ; Joined: Sep '03; Posts: 1,555; Likes: 656Quote from TweetyI feel the same way Tweety when it will be myself. Well said.It's hard being the one to give a "death dose". I medicated a patient with 10 mg of MS and she died within minutes. I didn't feel bad because the day prior she was restless and expressing horrible pain. The next day I came in, and she was comatose and in the process of dying. He BP was horribly low but her respirations were rattly and tachypnic. Knowing her pain suddlenly wasn't cured overnight, I gave her the medicine.
Did my giving her the Morphine kill her? Did the cancer kill her and I just sped it up?
I'd like to think her last breaths were comfortable and her pain was relieved and I pray some nurse does the same for me when I can't speak for myself.
Dec 11, '07Occupation: IM/Critical Care/Cardiology Specialty: compassion ; Joined: Sep '03; Posts: 1,555; Likes: 656Quote from HM2VikingHM2viking,As much as I dislike the ROY nursing model, I think you hit the nail on the head. Proper pain relief for the patient eases the families adaptation to the dying process.
One other thing that I thought of as I read this thread. Nausea/vomiting is a sign of moderate pain. Appropriate pain relief may head off really unpleasant events for the patient.
My great aunt died last summer from kidney failure. In the 2 years prior to her death she was put on hospice several times. She was given acetaminophen which relieved her pain and made her more comfortable. (She was nonverbal and would just cry.) She was taken off hospice and the nursing home staff would stop the acetaminophen. She would experience pain again. My mother was constantly working with the home to improve her pain regimen. This wasn't morphine but it does speak to how analgesics contribute to comfort care.
My wife's grandmother died of liver failure about 10 years ago. The doctor refused to increase her pain medications to increase her comfort level with additional morphine because of some personal religious belief that pain should be experienced as part of the dying process. This was in a catholic hospital but I think that his beliefs were a distortion of religious teachings. I don't buy that any patient should be allowed to suffer.
I think your right about the doctor's distortions, no doubt.
Dec 12, '07Specialty: Trauma ICU,ER,ACLS/BLS instructor ; Joined: Jul '07; Posts: 395; Likes: 293I gave the last dose to my Mom before she died. Ratty resp. ,comatose, but obviously in the last moments of her life. Cried for months over that , but will never regret the fact that my mother died without pain and that her grandchildren,holding her hands in death ,did not see their grandmother suffer in her last moments.
Dec 12, '07Occupation: Physician Informatics Specialty: 16 year(s) of experience in cardiac/critical care/ informatics ; Joined: Jun '05; Posts: 3,071; Likes: 909Let me just say this MORPHINE IS NOT KILLING THE PATIENT THE CANCER OR WHAT EVER TERMINAL DISEASE IS DOING THE KILLING. Morphine is making them comfortable. I don't understand why that is soooo hard for people to get.
Dec 12, '07Occupation: staff RN Specialty: 18 year(s) of experience in oncology, surgical stepdown, ACLS & OCN ; Joined: Apr '04; Posts: 278; Likes: 49Quote from sharona97You are right about pain, usually Doctors don't prescribe enough, and the nurse must get more ordered. I work in a cancer center hospital and the only thing we give for pain is mso4 IVP, percocet, loritab, oxycontin, MS Contin, and dilaudidHM2viking,
I think your right about the doctor's distortions, no doubt.
IV. some of these meds are given PO for chronic pain of cancer that is nonoperable. Sometimes we give methadone IV or PO depending on the pt. Sometimes after surgery pt's. may have a PCEA of epidural medication like fentanyl/ bupicane or dilaudid /Bup or mso4/ Bup epidurally. This really makes pt. pain free.:spin:Last edit by scooterRN52 on Dec 12, '07
Dec 12, '07Joined: Mar '07; Posts: 2; Likes: 4I worked with an anesthesiologist in surgery who took a leave of absence when his mother was dying. He said he wanted to be there to be sure she received enough morphine since it was one of the few drugs that masks air hunger in the dying patient. He said the restless behavior we see in these patients is related to this and for them to have a peaceful death morphine should be titrated so they can have a peaceful passing. This has always stayed with me, and along with pain control is the chief benefit for the dying patient. I have put it in my advance directive to my family so I may have the same benefit when the time arrives.
Dec 13, '07Joined: Nov '07; Posts: 47; Likes: 12Appreciate reading your concerns regarding using too much morphine.
As an RN (retired) now with severe emphysema I am hoping & praying that my future nurse will be one to make sure I am in no pain & doesn't worry about giving too much morphine.
thank you for letting me in here.
Dec 13, '07Joined: Nov '06; Posts: 20,715; Likes: 23,953Please, please, please....load me up and let me go.
Dec 15, '07Occupation: Flight/ER Nurse Specialty: emergency and trauma ; Joined: Apr '07; Posts: 320; Likes: 252Quote from jlcole45wow!!!Nomore
I can only guess that you are an inexperienced nurse, because once you've seen the positive effects of morphine on a dying patient then you wouldn't be this concerned. Thank God for medications that can ease pain and suffering.
Just put yourself in their shoes. Wouldn't you want whatever relief you could get from horrible pain? MSO4 also has other wonderful properties such as reducing the workload of the heart which in itself can make someone more comfortable.
I think in time you will learn to appreciate this medication.
are you married???
Dec 15, '07Specialty: ortho/neuro/general surgery ; Joined: Jul '05; Posts: 778; Likes: 458When my time comes, be it cancer, COPD, severe trauma or illness... I've always known that I would want to die in a sweet, peaceful morphine induced sleep. I'm such a baby about pain, and the last thing I want is to be suffering. I know my husband and kids would rather see me die peacefully. My kids cry if they even see me throwing up.